Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 211, NWS Dodge City, KS

August 14, 2020Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 7:42 PM CDT for Morton County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 7:42 PM CDT (00:42 UTC)
Expired
Aug 14, 2020, 8:15 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 190 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3227 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS53 KDDC 150042
SVRDDC
KSC129-150115-
/O.NEW.KDDC.SV.W.0211.200815T0042Z-200815T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
742 PM CDT Fri Aug 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Morton County in southwestern Kansas...

* Until 815 PM CDT.

* At 742 PM CDT, a severe thunderstorm was located near Elkhart,
  moving south at 15 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Elkhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 10204 3715 10182 3699 10182 3699 10204
TIME...MOT...LOC 0042Z 006DEG 11KT 3709 10196 

HAIL...2.00IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
456 
WWUS53 KDDC 150054
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
754 PM CDT Fri Aug 14 2020

KSC129-150115-
/O.CON.KDDC.SV.W.0211.000000T0000Z-200815T0115Z/
Morton KS-
754 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MORTON COUNTY...

At 754 PM CDT, a severe thunderstorm was located 5 miles west of 
Elkhart, moving south at 20 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Elkhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 10203 3705 10182 3699 10182 3699 10204
TIME...MOT...LOC 0054Z 002DEG 18KT 3701 10196 

HAIL...2.50IN
WIND...70MPH
 
$$

TURNER
556 
WWUS53 KDDC 150111
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT Fri Aug 14 2020

KSC129-150121-
/O.EXP.KDDC.SV.W.0211.000000T0000Z-200815T0115Z/
Morton KS-
811 PM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORTON COUNTY
WILL EXPIRE AT 815 PM CDT...
    
The severe thunderstorm which prompted the warning is moving out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 3712 10203 3705 10182 3699 10182 3699 10204
TIME...MOT...LOC 0111Z 006DEG 11KT 3696 10197 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:55 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 14, 5:55 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Fri Aug 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Aug 14 2020

A few storms are expected to form along a dryline across far
western Kansas and a frontal boundary currently sliding into
northwest Kansas this evening. The strongest storms will be
capable of producing hail up to golf balls and winds around 60
mph. The storms across far western Kansas are expected to
dissipate after sunset with a few storms along the frontal
boundary hanging around as the night progresses. Otherwise expect
an increase in cloudiness with southeast winds ahead of the front.
This frontal boundary will then slide south cross the CWA by
tomorrow morning shifting winds to the east to northeast. Another
weak disturbance will move around the northern periphery of the
upper level high tomorrow allowing for showers and thunderstorms
to develop once again. However, it doesn't appear the storms will
be severe given the position of the surface front farther south
into the Oklahoma and Texas Panhandles. As for temperatures, lows
tonight are progged to dip into the 60s with highs tomorrow only
reaching into the 80s tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Aug 14 2020

The upper level ridge will continue to strengthen over the western
United States during the long term with northwest flow over the
Central High Plains. This pattern will keep temperatures a little
cooler than normal with opportunities for showers and
thunderstorms through the early part of next week. Western Kansas
then looks to dry out as we head into the middle part of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 549 PM CDT Fri Aug 14 2020

For the next couple of hours (through 03Z) isolated thunderstorms
will be possible mainly west of GCK and LBL with the potential of
VCTS around these airports during this time. Otherwise cloud
ceilings could fall once again to close to MVFR status around 12Z
for GCK, LBL, and DDC. Otherwise in general light winds and VFR
conditions for the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  63  85 /  20  20  40  30
GCK  64  85  62  86 /  30  30  40  20
EHA  66  90  64  91 /  30  30  30  30
LBL  66  90  64  89 /  30  20  30  20
HYS  64  84  61  84 /  30  20  30  20
P28  70  88  64  84 /  10  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Tatro
Hazardous weather outlook, Aug 14, 4:52 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Fri Aug 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will move into central and southwest Kansas late this
afternoon with scattered thunderstorms possible along the front.
The chances for storms may be across central Kansas from Wakeeney
and Hays through Larned, and in far southwest Kansas from Syracuse
through Elkhart and Hugoton. A few of the storms could become
severe with quarter to golf ball size hail and 60 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms developing on
Saturday into Saturday evening. These storms are not expected to
be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
for hail and/or high wind reports.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Aug 14, 5:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             12 N COOLIDGE           38.22N 102.01W
08/14/2020  E1.00 INCH       HAMILTON           KS   PUBLIC

&&

GT
Local storm report, Aug 14, 6:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 SSE MANTER            37.48N 101.87W
08/14/2020  E1.00 INCH       STANTON            KS   PUBLIC

&&
Local storm report, Aug 14, 6:44 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MANTER                  37.52N 101.89W
08/14/2020  M3.00 INCH       STANTON            KS   PUBLIC

            PIC AND MEASUREMENT FROM FB.

&&
Local storm report, Aug 14, 7:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 W JOHNSON CITY        37.56N 101.81W
08/14/2020  M1.50 INCH       STANTON            KS   PUBLIC

            PEA TO PING PONG.

&&
Special weather statement, Aug 14, 7:17 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Fri Aug 14 2020

KSZ076-077-150045-
Gray KS-Haskell KS-
717 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...SOUTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 745 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Copeland, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Montezuma and Copeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3768 10079 3774 10068 3774 10065 3775 10065
      3778 10060 3750 10031 3749 10066
TIME...MOT...LOC 0017Z 326DEG 24KT 3767 10065

TURNER
Local storm report, Aug 14, 7:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MANTER                  37.52N 101.89W
08/14/2020  E2.50 INCH       STANTON            KS   PUBLIC

            PIC FROM TW.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:17 PM CDTSpecial Weather StatementDDCGray28 min
Aug 14, 8:05 PM CDTSpecial Weather StatementDDCStevens25 min
Aug 14, 10:01 PM CDTSpecial Weather StatementDDCEllis29 min
Aug 14, 10:29 PM CDTSpecial Weather StatementDDCEllis46 min
Aug 14, 10:37 PM CDTSevere Thunderstorm WarningDDCEllis, Rush53 min
Aug 14, 11:08 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego52 min
Aug 14, 11:51 PM CDTSevere Thunderstorm WarningDDCNess39 min
Aug 15, 12:09 AM CDTSpecial Weather StatementDDCTrego36 min
Aug 15, 12:21 AM CDTSpecial Weather StatementDDCNess24 min
Aug 15, 12:36 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.